Alert archive / South Carolina / Lake Wind Advisories in 2017
Lake Wind Advisory 3, NWS Columbia, SC
NWS Columbia, SC issued this lake wind advisory at Jan 25, 2017, 2:16 PM EST for 16 counties in South Carolina; 5 counties in Georgia. It took effect at Jan 26, 2017, 5:00 AM EST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jan 25, 2017, 2:16 PM EST (19:16 UTC)
- In effect from
- Jan 26, 2017, 5:00 AM EST
- Expired
- Jan 26, 2017, 7:00 PM EST
- In force
- 14 hr
- Issued by
- NWS Columbia, SC
All 21 counties
Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3128 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
278 WWUS72 KCAE 251916 NPWCAE URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE COLUMBIA SC 216 PM EST WED JAN 25 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 261245- /O.NEW.KCAE.LW.Y.0003.170126T1000Z-170127T0000Z/ LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- INCLUDING THE CITIES OF LINCOLNTON, THOMSON, MARTINEZ, EVANS, HEPHZIBAH, WAYNESBORO, LANCASTER, ELGIN, LANCASTER MILL, CHERAW, PAGELAND, MCCORMICK, NEWBERRY, WINNSBORO, WINNSBORO MILLS, CAMDEN, LUGOFF, EDGEFIELD, JOHNSTON, SALUDA, RIDGE SPRING, SEVEN OAKS, WEST COLUMBIA, CAYCE, LEXINGTON, RED BANK, OAK GROVE, COLUMBIA, BISHOPVILLE, AIKEN, NORTH AUGUSTA, SUMTER, BARNWELL, WILLISTON, BLACKVILLE, ORANGEBURG, BROOKDALE, ST. MATTHEWS, MANNING, SUMMERTON, BAMBERG, AND DENMARK 216 PM EST WED JAN 25 2017 ...LAKE WIND ADVISORY IN EFFECT FROM 5 AM TO 7 PM EST THURSDAY... THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A LAKE WIND ADVISORY, WHICH IS IN EFFECT FROM 5 AM TO 7 PM EST THURSDAY. * TIMING...LATE TONIGHT THROUGH THURSDAY AFTERNOON, * WINDS...SOUTHWEST WINDS 15 TO 20 KNOTS SHIFTING TO WEST 20 TO 25 KNOTS THURSDAY MORNING. * IMPACTS...HAZARDOUS CONDITIONS WILL OCCUR ON AREA LAKES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING. && $$ AWP
2 follow-up statements
419 WWUS72 KCAE 261014 NPWCAE URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE COLUMBIA SC 514 AM EST THU JAN 26 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 270000- /O.CON.KCAE.LW.Y.0003.000000T0000Z-170127T0000Z/ LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- INCLUDING THE CITIES OF LINCOLNTON, THOMSON, MARTINEZ, EVANS, HEPHZIBAH, WAYNESBORO, LANCASTER, ELGIN, LANCASTER MILL, CHERAW, PAGELAND, MCCORMICK, NEWBERRY, WINNSBORO, WINNSBORO MILLS, CAMDEN, LUGOFF, EDGEFIELD, JOHNSTON, SALUDA, RIDGE SPRING, SEVEN OAKS, WEST COLUMBIA, CAYCE, LEXINGTON, RED BANK, OAK GROVE, COLUMBIA, BISHOPVILLE, AIKEN, NORTH AUGUSTA, SUMTER, BARNWELL, WILLISTON, BLACKVILLE, ORANGEBURG, BROOKDALE, ST. MATTHEWS, MANNING, SUMMERTON, BAMBERG, AND DENMARK 514 AM EST THU JAN 26 2017 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * TIMING...THROUGH 7 PM THIS EVENING. * WINDS...WEST AROUND 20 KNOTS WITH GUSTS UP TO 35 KNOTS. * IMPACTS...STRONG WINDS AND ROUGH CHOP WILL CREATE HAZARDOUS CONDITIONS FOR SMALL CRAFT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING. && $$
432 WWUS72 KCAE 262344 NPWCAE URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE COLUMBIA SC 644 PM EST THU JAN 26 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 270045- /O.EXP.KCAE.LW.Y.0003.000000T0000Z-170127T0000Z/ LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- INCLUDING THE CITIES OF LINCOLNTON, THOMSON, MARTINEZ, EVANS, HEPHZIBAH, WAYNESBORO, LANCASTER, ELGIN, LANCASTER MILL, CHERAW, PAGELAND, MCCORMICK, NEWBERRY, WINNSBORO, WINNSBORO MILLS, CAMDEN, LUGOFF, EDGEFIELD, JOHNSTON, SALUDA, RIDGE SPRING, SEVEN OAKS, WEST COLUMBIA, CAYCE, LEXINGTON, RED BANK, OAK GROVE, COLUMBIA, BISHOPVILLE, AIKEN, NORTH AUGUSTA, SUMTER, BARNWELL, WILLISTON, BLACKVILLE, ORANGEBURG, BROOKDALE, ST. MATTHEWS, MANNING, SUMMERTON, BAMBERG, AND DENMARK 644 PM EST THU JAN 26 2017 ...LAKE WIND ADVISORY WILL EXPIRE AT 7 PM EST THIS EVENING... WINDS ARE DIMINISHING ACROSS THE AREA, THEREFORE THE LAKE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 7 PM. $$
What forecasters said that day
The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this lake wind advisory went out at Jan 25, 2:14 PM EST, 2 minutes earlier.
Area forecast discussion, Jan 25, 2:14 PM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
214 PM EST Wed Jan 25 2017
.SYNOPSIS...
High pressure at the surface and aloft over the region this
morning will move offshore this afternoon. A cold front will
cross the area late tonight into Thursday morning with scattered
showers. Behind the cold front seasonably cool temperatures and
dry weather will return for the end of the week into early next
week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Surface ridge centered over Florida extending into the area.
Upper level ridge axis shifting off the coast as trough over the
northern Plains moves toward the north Mississippi Valley.
Air mass remains dry although high level moisture will advect
east during the late afternoon and evening. Warm advection will
result in a mild afternoon with temperatures in the mid 70s.
A cold front will approach the region late tonight. Strong
mixing in the boundary layer with 850mb winds near 50 kts
developing after midnight. 850mb cold advection developing
before surface frontal passage which should be around daybreak.
Models suggest an increase in low to mid level moisture late
tonight with precipitable water to 1.25 inches or perhaps to
1.50 inches and possible strong surface convergence near front.
Overall lift appears stronger to the north of the area but
modest 700 mb short waves does move through the area. Guidance
continues to indicate scattered showers along the front mainly
after 09z. Instability weak so thunderstorms not expected.
Increasing cloudiness late tonight will result in temperatures
remaining in the 50s. Gusty winds to 25 mph will likely increase
after 5 am with models showing 20 to 30 knots 500-1000 ft.
&&
.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
The cold front will cross the Midlands and CSRA Thursday with
scattered showers mainly before 15z. Overall qpf will be
light...less than 0.10 inches. By late morning the cold front
will be moving offshore. Strong pressure gradient Thursday
combined with the cold air advection will result in strong and
gusty winds across the area. A lake wind advisory will likely be
issued. Still expect morning clouds with sunshine returning for
the afternoon. With strong downslope flow and the stronger cold
advection north of the area will favor mild afternoon
temperatures...in the 60s. A much drier airmass will be over the
area by Thursday night with precipitable water values a half
inch or less. Skies will be clear with diminishing winds.
Overnight low temperatures in the 30s.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Models show generally zonal upper level flow Friday and Saturday
and a shortwave trough moving through the area on Sunday. The
main upper trough axis will shift east of the area late Sunday/early
Monday with a reinforcing cold front at the surface. Northwesterly
flow aloft will return to the area briefly Monday afternoon
before flattening back out to westerly by Tuesday. The airmass
will remain relatively dry through the period, so have continued
with dry forecast. Temperatures will generally be near normal
through the period with highs in the upper 50s and lows in the
middle 30s.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
High confidence in VFR conditions through at least 26/06Z.
Restrictions tonight and early Thursday with passing cold
front.
High pressure will remain over the region through the afternoon.
Winds increasing from the southwest 10 to 15 knots ahead of
approaching cold front. Models indicate low-level moisture will
increase late tonight as the front moves through...ceiling restrictions
expected mainly from 09z to 15z. Higher confidence for MVFR but
IFR possible briefly around 12z. Clouds will decrease rapidly
behind the front. The front should clear all terminals by 15z.
So VFR after 15z but strong gusty west winds 15 to 25 knots
with a few gusts to 30 knots possible in the afternoon.
EXTENDED AVIATION OUTLOOK...
Winds will remain breezy on Friday, but VFR conditions will
prevail as drier air moves in behind the front.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory from 5 AM to 7 PM EST Thursday for GAZ040-
063>065-077.
SC...Lake Wind Advisory from 5 AM to 7 PM EST Thursday for SCZ015-
016-018-020>022-025>031-035>038-041.
&&Hazardous weather outlook, Jan 25, 2:16 PM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 216 PM EST WED JAN 25 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-261930- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 216 PM EST WED JAN 25 2017 ...LAKE WIND ADVISORY IN EFFECT FROM 5 AM TO 7 PM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Lake Wind Advisories in South Carolina, 2017Lake Wind Advisories in Georgia, 2017Every lake wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.